MAUDE Adverse Event Report: ORGANOGENESIS INC. PURAPLY ANTIMICROBIAL WOUND MATRIX; WOUND DRESSING WITH ANTIMICROBIAL

ORGANOGENESIS INC. PURAPLY ANTIMICROBIAL WOUND MATRIX; WOUND DRESSING WITH ANTIMICROBIAL
Model Number 515-008
Health Effect - Clinical Codes Abscess (1690); Elevated ketones/Diabetic Ketoacidosis (2364)
Date of Event 03/24/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
After speaking with the treating clinician as well as thorough review of all documentation, this is a patient that presented with an infection after his 9th application of puraply am.The patient developed a systemic infection as well as required hospitalization and surgical debridement to drain an abscess localized to the ulceration site.The patient was treated with iv antibiotics, and later discharged on oral antibiotics.The infection subsided, and to this day has not had any further recurrence, despite reapplications of puraply am.The ulceration did increase in size (area, not depth) after this event, but that was due to the extensive debridement he received in the operating room.Puraply am was reapplied on the following visit after hospital discharge, and although the ulceration is still present, it is stable.No physical impairment or personal injury resulted, however medical and surgical intervention was performed to address the infection.Although the treating physician admits it is not probable that puraply am contributed to the infection, it is possible.The fact that the product had been previously applied 8 times and was reapplied after hospitalization with no recurrence of infection, also demonstrated that puraply am probably did not cause the infection.In addition, the reapplication of puraply am demonstrated that the physician did not believe that puraply am would cause any additional safety risks to the patient.Chronic diabetic foot ulcerations are susceptible to infection and inadequate offloading, noncompliance with treatment, and repeated trauma (from increased weight bearing pressure) are considered factors associated with increased risk of wound infection.A review of the device history record for this puraply am lot no.Am161129.1.1a showed that all release criteria were met.This lot was produced and released in accordance with established procedures and met all specifications.All results from release testing performed for this lot passed the specifications and the certificate of irradiation met all requirements and was found to be acceptable.
 
Event or Problem Description
On (b)(6) 2017, the patient, presented to the clinic for his 9th application of puraply am for a left diabetic foot ulcer.The treating clinician reported the patient had a chronic ulceration on the base of the 5th metatarsal due to increased pressure caused by a significant valgus deformity.He stated the patient presented on (b)(6) 2017 with some complaints of pain and swelling of the foot, but clinically did not show any signs of infection (negative for increased drainage and odor) and was afebrile.He stated he ordered blood work and a ct scan, and applied puraply am.On (b)(6) 2017 the wound measured 0.6 x 0.6 x 0.5 cm.And the patient was discharged home in stable condition from the clinic.Two days later, on (b)(6) 2017, the patient developed rigor and chills and went to the hospital.The patient was found to have a white blood cell count of 25, and was admitted due to an elevated white count.The patient did not meet the sirs criteria at any point during hospitalization.The patient underwent debridement in the or and during debridement a fluid collection was discovered in the base of the target wound.The patient underwent incision and drainage of an abscess on the ulceration site.Debridement and incision and drainage occured within 24 hours of admission and tissue was sent for culture.When cultures and sensitivities returned, patient was found to have enterobacter cloacae sensitive to bactrim.The patient received a course of iv vancomycin and zosyn and one dose of gentamicin.The patient was discharged on oral bactrim for follow up in the wound care clinic.As per the treating clinician, on (b)(6) 2017, the patient followed up at the wound care center with an improved condition.On this visit, the ulceration measured 2.2 x 2.3 x 0.5 cm (area increased due to surgical debridement as well as incision and drainage), however the depth was the same with no exposure of deeper structures such as tendon or bone or joint capsule.Systemically, he presented with no signs of infection.The wound bed had improved with granulation tissue and the 10th puraply am was applied and secured with steri strips.As of (b)(6) 2017, the patient continued to be well, with no recurrences of infection or hospitalization.The ulceration is still present but stable, and the treating clinician reiterated it is most likely due to his diabetes, poor offloading, noncompliance, and increase weight bearing on his foot deformity.

Brand Name
PURAPLY ANTIMICROBIAL WOUND MATRIX
Common Device Name
WOUND DRESSING WITH ANTIMICROBIAL
Manufacturer (Section D)
ORGANOGENESIS INC.
150 dan road
canton MA 02021
MDR Report Key7022748
Report Number1221816-2017-00004
Device Sequence Number13923246
Product Code FRO
UDI-Device Identifier00618474000107
UDI-Public(01)00618474000107(10)AM161129.1.1A(17)2018-10-12
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K051647
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 11/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date10/12/2018
Device Model Number515-008
Device Lot NumberAM161129.1.1A
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/31/2017
Initial Report FDA Received Date11/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other;